Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 3, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 5, 1998, 11:46 PM CST for Upshur County, Texas. It was in force for 59 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 5, 1998, 11:46 PM CST (05:46 UTC)
- Expired
- Jan 6, 1998, 12:45 AM CST
- In force
- 59 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Upshur County, TX
The radar
The Shreveport radar (KSHV), 108 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 6, 12:00 AM CST | Hail 4.5 | Gilmer, TX | Grapefruit to softball size hail went through the roofs of houses and mobile homes. Two to three inch hail drifts remained along Hwy 300 between Longview and Gilmer 17 hours after it fell. |
| Jan 6, 12:00 AM CST | Hail 2.75 | Union Grove, TX | Baseball size hail broke numerous windows at the Union Grove School and damaged the roof. |
| Jan 6, 12:08 AM CST | Tornado F0 | Gilmer, TX | HP Supercell developed along a quasi-stationary front and moved northeast. This Supercell produced a family of three tornadoes, numerous microbursts and giant hail. A meso was detected by dopplar radar with the HP supercell. As the supercell developed, mass |
| Jan 6, 12:12 AM CST | Thunderstorm Wind 80 | Gilmer, TX | Numerous trees were felled across Hwy 271. Winds turned over a Cessna 150 single engine airplane at the Gilmer Upshur County Airport. Several businesses in Gilmer also suffered wind damage. Winds blew the roof off a barn at a tree farm. A portable workshop |
| Jan 6, 12:15 AM CST | Hail 1.75 | Gladewater, TX | |
| Jan 6, 12:15 AM CST | Hail 1.75 | Gilmer, TX | Three automobile dealerships suffered considerable hail damage to their entire inventories of over 300 vehicles. The hail fell continuously for over 20 minutes. A 24 year veteran in insurance claims said that the hail episode was the second worse he had ever |
| Jan 6, 12:40 AM CST | Hail 1.75 | Diana, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 5.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
135 WFUS1 KSHV 060549 RRA TORSHV TXC459-060645- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1146 PM CST MON JAN 5 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1245 AM CST FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...UPSHUR COUNTY AT 1145 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A DEVELOPING TORNADO ABOUT 5 MILES SOUTHWEST OF GILMER MOVING TO THE NORTHEAST AT 20 MPH. THIS TORNADO WILL AFFECT GILMER AND THE SURROUNDING AREA BY 1150 PM CST. IF YOU ARE CAUGHT OUTSIDE...HURRY TO A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT. IF YOU ARE IN THE PATH OF THIS TORNADO...ABANDON YOUR CAR OR MOBILE HOME FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. 4/6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 5, 9:15 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Jan 5, 9:15 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 915 PM CST MON JAN 5 1998 STORMS CONTINUE TO DEVELOP IN CENTRAL TX AND MOVING EAST NORTHEAST. CURRENTLY ONLY ISOLATED THUNDERSTORMS ARE LOCATED IN NORTHEAST TEXAS BUT AN INCREASE IS EXPECTED LATER TONIGHT. INVITATIONS HAVE BEEN SENT OUT TO THE MIDNIGHT SHIFT FOR A THUNDEROUS PARTY. SO UNTIL THEN WILL ONLY DO A MINOR DRESSING TO THE FORECAST. ELEVEN
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 6:51 PM CST | Severe Thunderstorm Warning | SHV | Angelina | 54 min |
| Jan 5, 10:48 PM CST | Tornado Warning | SHV | Smith | 57 min |
| Jan 5, 11:23 PM CST | Flash Flood Warning | SHV | Smith | 3 hr |
| Jan 5, 11:43 PM CST | Tornado Warning | SHV | Smith | 32 min |
| Jan 5, 11:53 PM CST | Severe Thunderstorm Warning | SHV | Gregg | 52 min |
| Jan 6, 12:28 AM CST | Severe Thunderstorm Warning | SHV | Cass | 62 min |
| Jan 6, 12:33 AM CST | Severe Thunderstorm Warning | SHV | Harrison, Marion | 57 min |
| Jan 6, 1:00 AM CST | Flash Flood Warning | SHV | Gregg, Upshur | 3 hr |
| Jan 6, 1:22 AM CST | Severe Thunderstorm Warning | SHV | Bowie | 53 min |
| Jan 6, 1:26 AM CST | Severe Thunderstorm Warning | SHV | Gregg | 49 min |
| Jan 6, 1:53 AM CST | Flash Flood Warning | SHV | Cass, Marion | 3 hr |
| Jan 6, 2:36 AM CST | Flash Flood Warning | SHV | Bowie | 3 hr |
| Jan 6, 5:25 AM CST | Severe Thunderstorm Warning | SHV | Panola | 65 min |
| Jan 6, 12:10 PM CST | Flash Flood Warning | SHV | Sabine, San Augustine, Shelby | 4 hr |
| Jan 6, 2:34 PM CST | Flash Flood Warning | SHV | Smith | 3 hr |
| Jan 6, 3:00 PM CST | Flash Flood Warning | SHV | Angelina | 3 hr |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.